Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

June 9, 2021Vance County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 9, 2021, 6:07 PM EDT for Vance County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 6:07 PM EDT (22:07 UTC)
Expired
Jun 9, 2021, 7:00 PM EDT
In force
53 min
Issued by
NWS Raleigh, NC

County Vance County, NC

The radar

The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WWUS82 KRAH 092207
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
607 PM EDT Wed Jun 9 2021
 
NCZ008>010-026-092300-
Franklin NC-Vance NC-Warren NC-Granville NC-
607 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT VANCE...SOUTHWESTERN WARREN...
EASTERN GRANVILLE AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 700 PM
EDT...

At 606 PM EDT, Doppler radar was tracking a strong thunderstorm near
Henderson, moving southeast at 20 mph.

Wind gusts up to 50 mph, pea size hail, very heavy rain producing 
minor flooding, and deadly cloud to ground lightning are likely with 
this storm.

Locations impacted include...
Henderson, Oxford, Kittrell, Stovall, Middleburg, Gillburg, Afton,
Steele Creek Marina & Campground, South Henderson and Dabney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around outdoor objects.

Torrential rainfall is also occurring and may lead to localized 
flooding. Do not drive your vehicle through flooded roadways.

This thunderstorm is producing an excessive amount of deadly cloud to
ground lightning. Seek shelter indoors and stay away from windows. If
you cannot seek shelter indoors, an enclosed vehicle can provide safe
shelter. 

&&

LAT...LON 3643 7870 3649 7832 3623 7814 3612 7853
TIME...MOT...LOC 2206Z 323DEG 17KT 3638 7849 

$$

GIH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 9, 3:46 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 9, 3:46 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
346 PM EDT Wed Jun 9 2021

.SYNOPSIS...
An upper level ridge over the Southeast coast will slowly give way
to an approaching trough from the Ohio Valley through late week.
Bermuda surface high pressure will pump moisture across the region
into late week. A pre-frontal trough and weak surface low pressure
will aid in shower and storm development later today and Thursday.
Then a cold front will drop south into NC Friday into Saturday,
keeping conditions unsettled.

&&

.NEAR TERM /THIS AFTERNOON THROUGH TONIGHT/...
As of 300 PM Wednesday...

...Scattered to numerous showers and thunderstorms expected this
afternoon into the evening.

Water vapor satellite showed a mid-level ridge along the FL Gulf
Coast, and an upper trough across the OH Valley. The Bermuda high
will continue southwesterly flow across the region this afternoon,
and maintain muggy conditions with dewpoints in the low 70s.
Precipitable water values range from 1.7 to just over 2 inches
across the region, and with the approaching upper trough and a
surface Piedmont trough, scattered to numerous showers and
thunderstorms have developed along the Appalachians and across
southern VA. Storms will develop across central NC this afternoon
and evening. Shear remains weak and mid-level lapse rates are not
impressive today, therefore the greatest threat will likely be
urban/small stream flooding from heavy rainfall where slow, strong
storms develop. However, localized flash flooding cannot be ruled
out. WPC has our area under a Marginal Risk for excessive rainfall
through this evening. SPC has upgraded the northeast half of the
region to a Marginal Risk of severe thunderstorms through this
evening for the possibility of damaging winds from downbursts.

Showers and thunderstorms will linger into tonight as a few vort
maxes move across the region ahead of the upper trough. Lows tonight
will be near 70, with widespread low stratus developing again.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 300 PM Wednesday...

...Local flash flooding possible from heavy rainfall Thursday...

The upper trough will remain fairly stationary Thursday across the
OH Valley, and continue to send weak impulses across central NC
throughout the day and late evening. This, combined with a very
moist atmosphere from precipitable water values over 2 standard
deviations above normal, will create another day of scattered to
numerous showers and thunderstorms across the region. The severe
threat will remain low again, however WPC does have central NC in a
Marginal Risk for excessive rainfall and the possibility of isolated
flash flooding does exist where slow, strong storms develop and
rainfall rates are high. Storms may be slow to develop in the
afternoon due to lingering low level cloud cover. Highs will be
slightly lower for northern areas on Thursday, with temperatures
ranging from the low 80s north to the upper 80s south. Showers and
thunderstorms will continue overnight on Thursday, with chances
diminishing in the southeast near sunrise Friday. Lows overnight
will remain mild, with temperatures in the upper 60s to low 70s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 340 PM Wednesday...

A mid and upper level low will slowly move ESE from the Ohio Valley
to the SE VA and NE NC coast on Friday and Friday night, with a
surface frontal boundary slowly moving south through NC. Deep
moisture will be in place, with PW values near or even in excess of
2 inches. As a result, widespread showers and thunderstorms will
develop across central NC on Friday, with categorical POPs across
most of the area. The flow aloft will be weak, meaning any severe
threat will be very limited, but cell motion will be slow and some
training convection is possible. Thus the WPC has our entire region
in a slight risk for excessive rainfall on Friday and Friday night.
At this time, forecast QPF ranges from about a half inch to one and
a half inches, highest in the NE where moisture and height falls
will be greatest. High temperatures will generally be in the 80s,
with lows Friday night only dropping into the mid-60s to lower-70s.

The frontal boundary will sink south of the area on Saturday, with
cooler and less unstable air behind it. Thus precipitation chances
will lessen, but there is some uncertainty on how far south the
front will get, and decent moisture looks to remain in southern
zones. Thus scattered showers and storms are possible again, but the
best chance will shift to the south. A coastal low will then move NE
off the Southeast US coast on Sunday and Sunday night. Convection
chances for our region will again depend on the placement of the
front and the surface low moving along it, with the latest ECMWF
closer to the coast with the low (and thus a bit wetter) compared to
the GFS. For now the front looks far enough south to only warrant
slight chance POPs, except low chance in the far SE.

The weather pattern looks somewhat drier for the remainder of the
period. However, a broad upper trough across the Eastern US means
some isolated/scattered convection still can't be ruled out each
afternoon and evening, especially in SE zones. Tuesday looks to have
the best chance as models show a cold front moving through the area.
Conditions will be hot and humid on Monday and Tuesday, with highs
in the upper-80s to lower-90s. Northerly flow behind the front will
bring cooler and drier conditions for Wednesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM Wednesday...

24 hour TAF period: SHRA/TSRA will develop this afternoon and
evening across the region, with greatest coverage near
KGSO/KINT/KRDU. Sub-VFR conditions will develop near storms, along
with gusty and erratic surface winds, strong up/downdrafts and
lightning. Away from storms, mostly VFR conditions are expected
through this evening. Storms will linger overnight, with lower
coverage compared to this afternoon/evening. IFR ceilings will also
develop tonight across most areas. Ceilings will lift to VFR
conditions by late Thu morning.

Looking ahead: Numerous SHRA/TSRA will continue at times through
Saturday, then chances decrease for early next week. Low stratus/FG
will continue to be an issue through the weekend, as well.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...JJT
SHORT TERM...JJT
LONG TERM...DANCO
AVIATION...JJT
Hazardous weather outlook, Jun 9, 3:55 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
355 PM EDT Wed Jun 9 2021

NCZ007-021>025-038>040-073>077-083>086-088-089-102000-
Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-
Chatham-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-
Hoke-Cumberland-Sampson-
355 PM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered to numerous showers and thunderstorms are expected this
afternoon, lasting into the evening in the east. Locally heavy
rainfall and minor flooding, especially in urban areas is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous showers and thunderstorms, with the threat of
locally heavy rainfall and minor flooding, are expected again
Thursday and Friday, mainly in the afternoon and evening hours.

Due to the potential for some areas to have nearly saturated soils
with repeated rainfall, isolated flash flooding is possible Thursday
into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008>011-026>028-041>043-078-102000-
Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-
Wilson-Wayne-
355 PM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered to numerous showers and thunderstorms are expected this
afternoon, lasting into the evening in the east. Locally heavy
rainfall and minor flooding, especially in urban areas, is possible
along with damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous showers and thunderstorms, with the threat of
locally heavy rainfall and minor flooding, are expected again
Thursday and Friday, mainly in the afternoon and evening hours.

Due to the potential for some areas to have nearly saturated soils
with repeated rainfall, isolated flash flooding is possible Thursday
into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 9, 5:11 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
511 PM EDT Wed Jun 9 2021

NCZ008>010-092215-
Vance NC-Warren NC-Granville NC-
511 PM EDT Wed Jun 9 2021

...STRONG THUNDERSTORMS WILL AFFECT VANCE...NORTHWESTERN WARREN AND
NORTHEASTERN GRANVILLE COUNTIES UNTIL 615 PM EDT...

At 510 PM EDT, Doppler radar was tracking strong thunderstorms 10
miles south of Clarksville, or 11 miles northwest of Henderson, near
Kerr Lake, moving southeast at 10 mph.

Wind gusts up to 40 mph and torrential downpours will be possible
with these storms.

Locations impacted include...
Henderson, Warrenton, Norlina, Kittrell, Stovall, Middleburg,
Gillburg, Afton, Steele Creek Marina & Campground and Kerr Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Torrential rainfall is also occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3634 7812 3620 7851 3654 7868 3655 7828
TIME...MOT...LOC 2110Z 313DEG 10KT 3647 7850

GIH
Special weather statement, Jun 9, 5:46 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
546 PM EDT Wed Jun 9 2021

NCZ007-008-092245-
Person NC-Granville NC-
546 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERSON AND CENTRAL
GRANVILLE COUNTIES UNTIL 645 PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Roxboro, moving east-southeast at 25 mph.

Wind gusts up to 40 mph, heavy rain leading to minor flooding, and
deadly cloud to ground lightning are likely with this storm.

Locations impacted include...
Oxford, Stem, Berea and Moriah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Torrential rainfall is also occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3639 7851 3626 7851 3615 7858 3626 7888
      3644 7883
TIME...MOT...LOC 2145Z 281DEG 20KT 3634 7882

GIH
Special weather statement, Jun 9, 6:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
607 PM EDT Wed Jun 9 2021

NCZ008>010-026-092300-
Franklin NC-Vance NC-Warren NC-Granville NC-
607 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT VANCE...SOUTHWESTERN WARREN...
EASTERN GRANVILLE AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 700 PM
EDT...

At 606 PM EDT, Doppler radar was tracking a strong thunderstorm near
Henderson, moving southeast at 20 mph.

Wind gusts up to 50 mph, pea size hail, very heavy rain producing
minor flooding, and deadly cloud to ground lightning are likely with
this storm.

Locations impacted include...
Henderson, Oxford, Kittrell, Stovall, Middleburg, Gillburg, Afton,
Steele Creek Marina & Campground, South Henderson and Dabney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around outdoor objects.

Torrential rainfall is also occurring and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

This thunderstorm is producing an excessive amount of deadly cloud to
ground lightning. Seek shelter indoors and stay away from windows. If
you cannot seek shelter indoors, an enclosed vehicle can provide safe
shelter.

&&

LAT...LON 3643 7870 3649 7832 3623 7814 3612 7853
TIME...MOT...LOC 2206Z 323DEG 17KT 3638 7849

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:11 PM EDTSpecial Weather StatementRAHVance64 min
Jun 9, 5:46 PM EDTSpecial Weather StatementRAHGranville59 min
Jun 9, 6:37 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance, Wake, Warren38 min
Jun 9, 6:57 PM EDTSpecial Weather StatementRAHJohnston, Wayne48 min
Jun 9, 7:04 PM EDTSpecial Weather StatementRAHGranville41 min
Jun 9, 7:34 PM EDTSpecial Weather StatementRAHJohnston41 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.